Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 23, NWS Baltimore/Washington

June 7, 2003Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 7, 2003, 4:34 PM EDT for Harford County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2003, 4:34 PM EDT (20:34 UTC)
Expired
Jun 7, 2003, 8:30 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 072035
FFWLWX
MDC025-080030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT SAT JUN 7 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL 830 PM EDT.

* AT 434 PM EDT...DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAIN 
  OVER MUCH OF HARFORD COUNTY...MOVING SLOWLY TO THE NORTHEAST.      
  SPOTTERS HAVE REPORTED AROUND 1.75 INCHES OF RAINFALL NEAR         
  BELCAMP. 

  LAW ENFORCEMENT OFFICIALS REPORT WATER RISING WITH SOME BASEMENTS
  FLOODED AND ROADWAYS WITH HIGH WATER. THE PORTION OF THE COUNTY    
  THAT HAS RECEIVED THE MOST RAINFALL IS GENERALLY IN THE INTERSTATE 
  95 CORRIDOR. 1 TO 2 INCHES OF RAIN HAS OCCURRED WITH ANOTHER 1/2   
  TO 1 INCH POSSIBLE THROUGH 830 PM. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ABERDEEN...BEL AIR...FALLSTON...HAVRE DE GRACE...
  JARRETTSVILLE...PERRYMAN AND PLEASANT HILLS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. 

LAT...LON 3971 7656 3930 7629 3947 7604 3973 7626

$$
MANNING/ROGOWSKI
2 follow-up statements
000 
WGUS71 KLWX 080009
FFSLWX
MDC025-080030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
808 PM EDT SAT JUN 7 2003

...A FLASH FLOOD WARNING CONTINUES FOR HARFORD COUNTY UNTIL 
830 PM EDT...

THE HEAVY RAIN THAT AFFECTED THE AREA HAS MOVED EAST OF THE AREA. 
RUNOFF FROM THE EARLIER HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS EARLY THIS EVENING. WATER LEVELS WILL 
BEGIN TO RECEDE LATER THIS EVENING. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$
MANNING
000 
WGUS71 KLWX 080029
FFSLWX
MDC025-080040-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 PM EDT SAT JUN 7 2003

...THE FLASH FLOOD WARNING FOR HARFORD COUNTY HAS EXPIRED...

THE HEAVY RAIN THAT AFFECTED THE AREA HAS MOVED EAST OF THE AREA. 
RUNOFF FROM THE EARLIER HEAVY RAIN MAY CAUSE ISOLATED PROBLEMS WITH 
HIGH WATER FOR THE REMAINDER OF THE EVENING HOURS...BUT THE GREATEST 
RISK OF FLOODING HAS ENDED. 

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 4:15 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 7, 4:15 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EST TUE JUN 7 2003

TNT THRU WED NTE. NOT IMPRESSED AT ALL WITH NEXT SYSTEM. BASICALLY A
TROF WITH SOME WEAK WAA AND NOT MUCH VORT FORCNG. WHILE THE PAST FEW
DAYS HAVE HAD SW/S UNDERCUTTNG THE AREA WITH DECNT JET DVGNCE AND
FORCNG...THIS HAS NOT MUCH GOING FOR IT. ALTHOUGH THERE IS SOME
CONVCTN NOTCBLE IN THE CLDS OVR MI...THERE IS NOT MANY SFC OBS
REPORTING PRECIP.  WOULD BE SURPRISED IF WE SEE ANYTHING MORE THAN
FLURRIES. THAT SAID...WILL HAVE A CHC OF A SHSN OVR THE BALT METRO
AREA WITH LESS THAN AN INCH POSSBLE. ALL THE ENSBLES AND PART THE
GFS HAS THIS BRING THE AREA THAT HAS THE BEST CHC OF SEEING MEAS
PRECIP. FOR THE WASH AREA AND VA WILL HAVE SLGHT CHC OF A SHSN WITH
NO ACCUM...BASICALLY AN ALT WORDNG FOR FLURRIES. WILL ALSO HAVE A
CHC OF SHSN IN THE MNTNS WHERE THE ETA HAS MEAS PRECIP THRU WED
ALONG THE W RIDGE...AROUND AN INCH POSSBLE TNT. WILL ALSO UNDERCUT
MOS TMPS TNT. ALSO WILL GO WITH COLDER GFS FOR 850MB AND LO LVL
TMPS. THIS WILL ALLOW FOR ANYTHING THAT DOES FALL TO FALL AS SNOW IN
OUR AREA. WILL BE INTERESTNG TO SEE IF ANY PRECIP HAS DVLPED IN THE
OH VALLY BY 00Z...IF NOT WOULD LEAN EVEN MORE TWDS THIS BEING A NON
EVENT. 850MB FLOW IS FLAT AND EVRYTHNG INDICATES DOWNSLPLNG OVRNGHT.
18Z ETA COMING IN AND SHOWNG PRECP SHIELD STAYING JUST TO OUR NE IN
EASTERN PA AND NJ. MAY BUMP UP TIMNG A FEW HOURS BASED ON NEW 18Z
ETA.

AFTER THAT SCT CLDS TMRRW. THEN HGH CLDS WED NGHT AS AS WARM FRNT
PASSES TO OUR N.

STRONG

LONG TERM (THU-TUE)

DEEP VORTEX REMAINS ANCHORED OVR ERN CANADA AND SENDS OUT A COUPLE
OF REINFORCING SHOTS OF COLD AIR ACROSS THE AREA. FIRST ONE IS
SCHEDULED TO MOVE THRU THE AREA THURS MORNING AND SECOND ONE FRI
MORNING. NOT EXPECTING ANYTHING WITH THESE TWO FRONTS EXCEPT FOR A
FEW CLOUDS WITH FIRST FRONT.  COLD AND BREEZY FOR THE WEEKEND.

ROSA

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY ZONES ANZ530>537.
Hazardous weather outlook, Jun 7, 10:30 AM EDT, 6 hours 4 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SAT JUN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY...
MODERATE TO HEAVY RAINFALL IS EXPECTED AT TIMES INTO TONIGHT. A
FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE
95 CORRIDOR. AN ADDITIONAL INCH OR SO IS POSSIBLE THROUGH EVENING.
ISOLATED LOCATIONS COULD SEE AS MUCH AS TWO INCHES. THESE AMOUNTS
ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS...STREAMS AND IN LOW
LYING SPOTS. WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL IS
SATURATED IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...
RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY. OTHERWISE...
HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

END/46

In the hours before

Local storm report, Jun 7, 11:31 AM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT SAT JUN 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    COLUMBIA                  MD   FLASH FLOOD
06/07/03   HOWARD                         SEVERAL ROADS...
                                          INCLUDING RTE 108...
                                          CLOSED BETWEEN COLUMBIA
                                          AND THE CARROLL COUNTY
                                          LINE. REPORTED BY THE
                                          POLICE DEPARTMENT.

1040 AM    LIBERTYTOWN               MD   FLASH FLOOD
06/07/03   FREDERICK                      STREET FLOODING.

1052 AM    VIENNA                    VA   FLASH FLOOD
06/07/03   FAIRFAX                        WOLFTRAP CREEK A FOOT AND
                                          A HALF ABOVE ROAD AT OLD
                                          COURTHOUSE ROAD. REPORTED
                                          BY SPOTTER.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:14 AM EDTFlash Flood WarningLWXHoward, Montgomery3 hr
Jun 7, 10:52 AM EDTFlash Flood WarningLWXCarroll, Frederick4 hr
Jun 7, 11:10 AM EDTFlash Flood WarningLWXHoward, Montgomery4 hr
Jun 7, 2:43 PM EDTFlash Flood WarningLWXFrederick, Montgomery2 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.